New York, 2004Heavy Rain in New York, July 23, 2004
July 23, 2004 · NWS OKX · 2 events in 2 counties and zones
2 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 10:22 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 23, 10:22 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1122 AM EDT FRI JUL 23 2004
.SHORT TERM (TODAY THROUGH SATURDAY)...
BAND OF LOCALLY HEAVY SHRA/TS SLOWLY WORKING ACROSS NE NJ...LOWER
HUDSON VALLEY AND WORKING INTO NYC. RADAR ESTIMATES SHOWING LOCAL 1
HR AMOUNTS OF CLOSE TO 2 AND HAVE RECEIVED REPORTS OF USUAL URBAN
FLOODING. FLS/FFWS AS NEEDED THIS AFTERNOON AND WILL CONTEMPLATE
FFA IF ADDITIONAL PROBLEMS EXPECTED.
HAVE NOT MADE A TON OF CHANGES TO EARLY PERIODS FROM 09Z PACKAGE.
PRECIPITABLE WATER SEEMS A LITTLE LOW FROM 12Z OKX SOUNDING...
ESPECIALLY BASED ON ABOVE DISCUSSION. HAVE ADDED LOCAL DOWNPOURS TO
ALL CWA FOR AFTERNOON/TONIGHT. HAVE DELAYED TIMING OF SHRA/TS
EASTERN1/3 CWA TIL LATE IN DAY.
(TONIGHT THRU SAT UNCHANGED FROM 230 AM DISCUSSION)
SHOWERS AND ISOLD TSTMS CREEP EWD TONIGHT AS THE FRONT SLOWLY
ADVANCES TO THE COAST. WILL GO WITH LIKELY POPS MOST AREAS
TONIGHT...EXCEPT EXTREME SERN CT AS WELL AS THE ERN END OF LI. SOME
SEMBLANCE OF A LOW LEVEL JET GETS GOING THIS EVENING...SO PRECIP
SHOULD BLOSSOM DURING THIS TIMEFRAME...WITH SOME OF IT HEAVY.
THE SHOWERS BECOME LIGHTER ON SATURDAY AS MORE OF A WINTERTIME
OVERRUNNING SITUATION DEVELOPS AS ANOMALOUSLY STRONG AND COOL HIGH
MOVES INTO NRN NEW ENGLAND...PUSHING OUR FRONT OFFSHORE.
UNFORTUNATELY...EVEN IF WE DONT HAVE HEAVY RAIN FOR MOST OF THE DAY
SATURDAY...IT WILL STILL BE RATHER NASTY...WITH LIGHT RAIN AND LOW
CLOUDS. NELY WINDS OFF OF THE COOL SRN NEW ENGLAND WATERS WILL ADD
TO THE UNPLEASANT WEATHER.
WAS TEMPTED TO ISSUE A FLOOD WATCH FOR PARTS OF THE CWA...BUT AFTER
LOOKING AT FFG VALUES...I WONT. THE MODELS ARE IN GOOD AGREEMENT
THAT A 1-2 BASIN AVERAGE IS LIKELY TODAY THROUGH SATURDAY ACROSS
THE LOWER HUDSON VALLEY AND PARTS OF NRN NJ. IN THAT AREA...3 TO 6
HOUR FFG VALUES ARE 3.5 TO 5 WITH 24H VALUES >5. NYC/LI EXTREME
NERN NJ FFG VALUES ARE MUCH LOWER...BUT OVERALL QPF FORECAST IS
LOWER THERE...AND WILL TAKE QUITE AWHILE TO ACCUMULATE. HOWEVER...IT
IS VERY MUCH WORTH THE MENTION THAT ANY SLOW-MOVING THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHICH WILL CAUSE
LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS. SITUATION
WILL BE WATCHED CLOSELY...BUT NO FLOOD WATCH ATTM.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
(UNCHANGED FROM 230 AM DISCUSSION)
THE PERIOD STARTS OFF RATHER NASTY. COOL HIGH CONTINUES TO MOVE IN
FROM THE NORTH...BUT MODELS AGREE THAT WARM MOIST AIR IN THE LOW AND
MID LEVELS WILL CONTINUE TO OVERRUN IT. THIS MEANS A NASTY AND COOL
SUNDAY MONDAY AND PERHAPS EVEN TUE. LOW CLOUDS/NORTHEAST FLOW/LIGHT
RAIN AND DRIZZLE AT TIMES WILL MAKE FOR UNPLEASANT JULY WEATHER.
TEMPS COULD REMAIN IN THE 60S SUNDAY AND MONDAY WITH THIS TYPE OF
SETUP...WITH DRY AIR RESERVOIR IN NRN NEW ENGLAND FEEDING US DRIER
DEWPOINTS THAT WILL ALLOW THE LOW LEVELS WET-BULB DOWN. MAY SEE
WARMUP LATER TUE AND ESPECIALLY WEDNESDAY AS A LOW MOVES TO OUR
WEST.
&&
.AVIATION...
SCT IFR VIS WITH SHRA/TS...OTHERWISE MVFR VIS IN HZ. MAY IMPROVE A
BIT NEXT FEW HOURS.
&&
.MARINE...
LITTLE CHANGE FROM PREVIOUS FORECAST OTHER THAN TO MAKE SIMILAR WX
CHANGES AS PER ABOVE SHORT TERM DISC.
(REMAINDER UNCHANNGED FROM 230 AM DISCUSSION)
WILL PUT UP HEADLINE FOR POSSIBLE SCA FOR ROUGH OCEAN WATERS
SATURDAY NIGHT. GENERAL SOUTHERLY FLOW OVER THE WATERS TODAY AHEAD
OF AN APPROACHING COLD FRONT. SEAS REMAIN BELOW SCA ON THE OCEAN.
COLD FRONT SLOWLY CROSSES OVER THE WATERS ON SATURDAY AND THEN
BECOMES STATIONARY OVER THE AREA...WITH FLOW BECOMING NE IN THE
AFTERNOON. WAVE OF LOW PRESSURE TRAVELS NE FROM MID-ATLANTIC SUNDAY
AND MONDAY...WELL SE OF THE WATERS...BUT WITH A TIGHT NE GRADIENT
BETWEEN THE LOW AND STRONG CANADIAN HIGH PRESSURE TO THE NW SATURDAY
NIGHT THROUGH MONDAY. WINDS ACROSS ALL WATERS WILL INCREASE TO 15 TO
20 KT BY SUNDAY MORNING....WITH OCCASIONAL GUSTS TO 25 KT POSSIBLE
ON SUNDAY. THE PROLONGED NE FETCH SHOULD BUILD SEAS TO SCA ON THE
OCEAN SATURDAY NIGHT...REMAINING THROUGH MONDAY. CONDITIONS SUBSIDE
BELOW SCA ON TUESDAY AS HIGH PRESSURE BUILDS OVER THE WATERS AND THE
COLD FRONT PUSHES FURTHER SOUTH.
&&
.HYDROLOGY...PLEASE SEE ABOVE SHORT TERM DISCUSSION FOR DETAILS.
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED OVER THE NEXT COUPLE OF
DAYS...LOCALIZED FLOODING WILL BE A POSSIBILITY IN SLOW-MOVING
SHOWERS AND THUNDERSTORMS AND WITH SOME TRAINING POSSIBLE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
REYNOLDS
Hazardous weather outlook, Jul 23, 4:09 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
509 AM EDT FRI JUL 23 2004
CTZ005>012-NJZ002>006-011-NYZ067>081-240907-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
509 AM EDT FRI JUL 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT...
LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY
NORTH AND WEST OF NEW YORK CITY. THESE DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS AND RISES ON SMALL CREEKS AND STREAMS. THERE IS AN
OUTSIDE CHANCE THAT ONE OR TWO THUDNERSTORMS COULD BECOME MARGINALLY
SEVERE...WITH THE MAIN THREAT BEING STRONG WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE ENTIRE
TRI STATE AREA. LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER
ON ROADWAYS AND RISES ON SMALLER CREEKS AND STREAMS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
Heavy Rain, Orange
- When
- July 23, 11:45 AM EST to 12:15 PM EST
- Where
- Orange County, New Windsor
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
Thunderstorms produced rainfall rates of 2.50 inches per hour.
Heavy Rain, Queens
- When
- July 23, 8:00 PM EST to 9:00 PM EST
- Where
- Queens County, Central Portion
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
Thunderstorms producing torrential rainfall aided in the collapse of an overpass on Grand Central Parkway.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, July 23, 2004$50,000 · 1 event
- Flash Flood in New York, July 23, 2004$50,000 · 1 event
- Flash Flood and Hail in Oklahoma, July 23, 2004$21,000 · 65 kt wind · 11 events
- Flood in Vermont, July 23, 2004$20,000 · 1 event
- Flash Flooding and Lightning Strike in Colorado, July 23, 20046 events
- Flash Flooding in New Jersey, July 23, 20045 events
- Hail and Damaging Winds in Oklahoma, July 23, 20041.75 in hail · 5 events
- Damaging Winds in South Carolina, July 23, 200460 kt wind · 3 events
- Flash Flooding in Arkansas, July 23, 20043 events
- Waterspouts in Gulf of Mexico, July 23, 20042 events
- Damaging Winds in Missouri, July 23, 2004$2,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, July 23, 200455 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5413570, 5413571.